Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 253, NWS Springfield, MO

July 20, 2018Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 20, 2018, 4:49 PM CDT for Shannon County, Missouri. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2018, 4:49 PM CDT (21:49 UTC)
Expired
Jul 20, 2018, 5:18 PM CDT
In force
29 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Shannon County, MO

The radar

The St Louis radar (KLSX), 185 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:04 PM CDTHAIL 1.53 S Winona, MOHAIL TO THE SIZE OF PING PONG BALLS, NOT MUCH DAMAGE THOUGH. RELAYED VIA MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1151 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS53 KSGF 202149
SVRSGF
MOC203-202230-
/O.NEW.KSGF.SV.W.0253.180720T2149Z-180720T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
449 PM CDT FRI JUL 20 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Shannon County in south central Missouri...

* Until 530 PM CDT.

* At 449 PM CDT, a severe thunderstorm was located near Winona, or 12
  miles west of Van Buren, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Winona...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 9106 3708 9109 3708 9122 3689 9122
      3689 9131 3715 9133 3717 9104 3714 9104
      3714 9101 3709 9102
TIME...MOT...LOC 2149Z 291DEG 13KT 3702 9123 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
532 
WWUS53 KSGF 202208
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
508 PM CDT FRI JUL 20 2018

MOC203-202230-
/O.CON.KSGF.SV.W.0253.000000T0000Z-180720T2230Z/
Shannon MO-
508 PM CDT FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN SHANNON COUNTY...

At 507 PM CDT, a severe thunderstorm was located near Winona, or 16
miles west of Van Buren, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public. Quarter size hail was reported in Birch Tree when 
         the storm passed through that location. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Winona...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 9106 3708 9109 3708 9122 3689 9122
      3689 9131 3705 9132 3713 9122 3715 9104
      3714 9104 3714 9101 3709 9102
TIME...MOT...LOC 2207Z 291DEG 39KT 3695 9130 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
750 
WWUS53 KSGF 202218
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
518 PM CDT FRI JUL 20 2018

MOC203-202228-
/O.CAN.KSGF.SV.W.0253.000000T0000Z-180720T2230Z/
Shannon MO-
518 PM CDT FRI JUL 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHANNON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Missouri.

LAT...LON 3710 9106 3708 9109 3708 9122 3689 9122
      3689 9131 3705 9132 3713 9122 3715 9104
      3714 9104 3714 9101 3709 9102
TIME...MOT...LOC 2217Z 291DEG 13KT 3694 9125 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:55 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 20, 2:55 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
255 PM CDT Fri Jul 20 2018

.SHORT TERM...(This evening through Tonight)
Issued at 245 PM CDT Fri Jul 20 2018

An upper level low is currently located across southern
Wisconsin early this afternoon. An upper level jet is spreading
south across the region. There is a strong cap in place across the
area. Lift is spreading across the region, but the cap is
resulting in just scattered showers developing mainly west of
Highway 65 so far this afternoon. A rumble of thunder or two may
be possible with this activity, but overall just a brief period of
light rain will be all that comes out of this activity.

Late this afternoon into this evening scattered strong to severe
storms will be possible. This will be a conditional risk on the
cap breaking. Deep layer shear is increasing across the region
with the jet spreading across the area. 0-6km Bulk shear values
are in the 40 to 50kt range. MLCAPE values around 3000 to 4000
J/kg. The cap is currently pretty stout and is not expected to
completely erode, but the question is can it weaken enough that
lift can over come it. If storms can develop, hail to the size
of golf balls and 70 mph winds will be the risk. If the cap
cannot weaken enough, may not see storm develop this afternoon
and evening. Given that the cap will not erode completely, if any
storms can develop coverage will be more isolated in nature.

Overnight as the upper level low and a weak front sags south
scattered storms will be possible across the area, with the best
chances along and south of I-44. A few strong storms will be
possible.

The hot conditions will continue into this evening. Clouds from
the elevated convection may cool things briefly, but when the sun
comes back out, temperatures will warm right back up. Highs will
top out in the lower 90s to around 100 degrees across the area.
The hottest readings will be across extreme southeastern Kansas
and far southern Missouri. Heat index values around 100 to around
110 degrees will occur into early this evening. An Excessive Heat
Warning is in effect for locations along and south of a Joplin to
Branson to West Plains, MO line. A Heat Advisory is in effect for
locations along and south of a Pittsburg, KS to Springfield to
Eminence, MO line.

.LONG TERM...(Saturday through Friday)
Issued at 245 PM CDT Fri Jul 20 2018

The upper level low that is currently across Wisconsin this
afternoon, will slowly sag south into and across the eastern U.S.
this weekend into early next week. The low will help to keep the
upper level ridge west of the area. The ridge will nudge towards
the area during the middle of next week, then will be pushed back
to the west late next week as an upper level trough slides
southeast towards the region. The trough may bring the next rain
chances to the area next week.

A drier and slightly cooler air mass will spread into the area
this weekend into early next week. Highs will top out in the upper
80s to the lower 90s with lower humidity levels. No rainfall is
expected this weekend into early next week. Highs may warm into
the lower to middle 90s mid week before returning to the upper 80s
lower 90s late next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM CDT Fri Jul 20 2018

Hot conditions will occur across the area this afternoon into
early this evening. Some elevated convection is trying to develop
across southeastern Kansas and western Missouri early this
afternoon. A brief light show may occur early this afternoon with
this activity, but coverage will be limited and rainfall amounts
light.

This afternoon into tonight scattered storms will be possible. If
storms are able to develop strong to severe storms will be
possible. Large hail and damaging winds will be the risk. A brief
lower of flight conditions will occur under any storms that area
able to develop.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ088-
     093-097-101>106.

     Heat Advisory until 8 PM CDT this evening for MOZ077-082-089>092-
     094>096-098.

KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ101.

     Heat Advisory until 8 PM CDT this evening for KSZ097.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jul 20, 1:39 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
139 PM CDT Fri Jul 20 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
139 PM CDT Fri Jul 20 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.
  Significant excessive heat risk.

DISCUSSION...

  Isolated showers are developing across portions of southeastern
  Kansas and western Missouri early this afternoon. A rumble of
  thunder or two may be possible with this activity this
  afternoon mainly west of Highway 65.

  There is a conditional scattered strong to severe thunderstorms
  risk later this afternoon into this evening, based on the cap
  breaking. If the storms can develop large hail to the size of
  golf balls and damaging winds to around 70 mph will be the
  risk. Scattered storms may linger into the overnight hours.
  Overall the best chances appear to be along and south of the
  Highway 60 corridor.

  The hot conditions will persist into this evening, as
  temperatures well into the 90s, with some 100 degree readings
  are expected across far southern Missouri and extreme
  southeastern Kansas. Heat indices will range from around 105 to
  110 degrees over portions of extreme southeastern Kansas and
  far southern Missouri this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed across portions of southern
  Missouri later this afternoon into this evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Jul 20, 11:32 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 AM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     HAIL             1 N PRESTON             37.95N 93.21W
07/20/2018  M1.75 INCH       HICKORY            MO   PUBLIC

            GOLF BALL SIZED HAIL REPORTED NEAR THE
            PRESTON CAFE. SUPERFICIAL DAMAGE TO WINDOW
            SCREENS. DELAYED REPORT. TIME ESTIMATED BY
            RADAR.

&&
Local storm report, Jul 20, 1:01 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     TSTM WND DMG     4 NW ROACH              38.04N 92.88W
07/20/2018                   CAMDEN             MO   EMERGENCY MNGR

            DELAYED REPORT: NUMEROUS TREES AND
            POWERLINES DOWN EARLY THIS MORNING. SOME
            TREES FELL ON HOMES. A FEW DOCKS WERE
            FLIPPED BETWEEN THE 5 AND 7 MILE MARKERS OF
            THE LITTLE NIANGUA ARM OF LAKE OF THE
            OZARKS. TIME ESTIMATED VIA RADAR.

&&

BURCHFIELD
Local storm report, Jul 20, 4:18 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
418 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     1 ESE REPUBLIC          37.11N 93.46W
07/19/2018                   GREENE             MO   NWS EMPLOYEE

            MILLER PARK AT HOLE 12 OF DISK GOLF COURSE.
            THREE TO FOUR INCH TREE SNAPPED AT THE BASE.
            DELAYED REPORT. TIME BASED ON RADAR
            ESTIMATE.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:10 PM CDTSevere Thunderstorm WarningSGFOzark65 min
Jul 19, 7:31 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Wright59 min
Jul 19, 8:14 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark36 min
Jul 20, 1:23 AM CDTSpecial Weather StatementSGFBarton52 min
Jul 20, 2:29 AM CDTSpecial Weather StatementSGFPolk31 min
Jul 20, 2:55 AM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon50 min
Jul 20, 3:21 AM CDTSpecial Weather StatementSGFDallas, Hickory54 min
Jul 20, 3:27 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory33 min
Jul 20, 3:48 AM CDTHeat AdvisorySGFBarry, Barton, Christian, Dade, Douglas, Greene and 13 more16 hr
Jul 20, 4:25 AM CDTSpecial Weather StatementSGFCamden50 min
Jul 20, 6:22 AM CDTSpecial Weather StatementSGFPolk23 min
Jul 20, 7:03 AM CDTSevere Thunderstorm WarningSGFGreene, Webster42 min
Jul 20, 7:28 AM CDTSpecial Weather StatementSGFOzark47 min
Jul 20, 7:41 AM CDTSpecial Weather StatementSGFDouglas34 min
Jul 20, 10:12 AM CDTExcessive Heat WarningSGFBarry, Howell, Jasper, McDonald, Newton, Oregon and 3 more10 hr
Jul 20, 4:44 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon, Texas33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.